Thunderstorm Wind, Oglala Lakota
- When
- July 30, 4:50 PM MST
- Where
- Oglala Lakota County, 2 mi SE of Kyle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.400, -102.152
The spotter reported 60 mph wind gusts.
Strong wind gusts accompanied a severe thunderstorm that moved across eastern Oglala Lakota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts accompanied a severe thunderstorm that moved across eastern Oglala Lakota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 4:39 PM MST, 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 539 PM MDT SAT JUL 30 2016 .SHORT TERM...(This Evening Through Sunday Night) Issued at 153 PM MDT Sat Jul 30 2016 20z surface analysis had boundary from central MT into northeast CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN eroding, especially over the higher terrain. CU field perking up a bit from southeast MT into the Black Hills, which is ahead of a very subtle shortwave over southeast MT, indicated by weak ACCAS field. With upper ridge building over the CWA per water vapour matinee, convective potential somewhat lower than yesterday but severe threat is similar with storms that develop given 15-20m/s 0-6km bulk shear. CAMs suggest strong to severe storms to occur in and near the Black Hills into south central SD where richest boundary layer moisture exists. Activity will shift southeast overnight. Temperatures will be near guidance. Sunday, upper ridge over the northern plains with upper low moving across south central Canada as tail end shortwave moves across MT/ND. Aforementioned boundary shifts east with modest MLCAPE developing ahead of it over western SD. MLCIN will be higher than today with enough shear for severe storms if storms develop in the afternoon and evening. Additional storms will occur Sunday night as elevated convection on the SD plains pops up late given 25-35kt low level jet. Temperatures will be near guidance ahead of boundary and above guidance in the drier air behind it. .LONG TERM...(Monday Through Saturday) Issued at 153 PM MDT Sat Jul 30 2016 Zonal flow aloft early in the week will give way to southwesterly flow Tuesday and Wednesday as upper level low moves across the Pacific NW and eventually into the southern Canadian Prairie Provinces. Weak disturbances in the flow will bring mostly diurnally driven shower and thunderstorm activity Monday and Tuesday, with the best chances across the Black Hills each afternoon. Above average temperatures can be expected across much of the area Monday and Tuesday, before a cold front passage late Tuesday night and Wednesday brings more seasonable temperatures for the rest of the week. Drier west-northwest flow late in the week should bring mostly dry conditions, with just a slight chance of thunderstorms at this point in some areas for Thursday and Friday. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 533 PM MDT Sat Jul 30 2016 VFR conditions will prevail tonight and on Sunday. Scattered thunderstorms will be located from northeastern Wyoming, across the Black Hills and into south central South Dakota during the early evening. Small hail and strong gusty winds are expected with the thunderstorms. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...26 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 212 PM MDT SAT JUL 30 2016 SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>031-041>044-072>074-311300- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- 212 PM MDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 428 PM MDT SAT JUL 30 2016 WYZ054-302315- NORTHERN CAMBELL WY- 428 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 515 PM MDT... AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECHETA...OR 19 MILES NORTHWEST OF GILLETTE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ECHETA AND GILLETTE AIRPORT. LAT...LON 4437 10592 4447 10593 4453 10550 4432 10548 TIME...MOT...LOC 2227Z 270DEG 23KT 4441 10583 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 502 PM MDT SAT JUL 30 2016 SDZ042>044-302345- OGLALA LAKOTA SD-BENNETT SD-JACKSON SD- 502 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENNETT...NORTHEASTERN OGLALA LAKOTA AND SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM MDT... AT 501 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR POTATO CREEK TO NEAR ROCKYFORD. MOVEMENT WAS EAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KYLE...POTATO CREEK...ALLEN...LONG VALLEY...SHARPS CORNER... ROCKYFORD...HISLE AND SWETT. LAT...LON 4322 10136 4315 10222 4356 10274 4355 10152 TIME...MOT...LOC 2301Z 292DEG 29KT 4351 10190 4344 10258 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 509 PM MDT SAT JUL 30 2016 WYZ056-057-071-310000- WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY- 509 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROOK COUNTY UNTIL 600 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF ALZADA...OR 40 MILES NORTH OF SUNDANCE...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL CROOK COUNTY...NORTH OF ALVA. LAT...LON 4501 10464 4488 10428 4470 10455 4493 10479 TIME...MOT...LOC 2308Z 313DEG 17KT 4495 10467 TRIMARCHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUL 30 2016
SDZ043-046-310015-
MELLETTE SD-JACKSON SD-
524 PM MDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 615 PM MDT/715 PM CDT/...
AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF KADOKA
TO NEAR CEDAR BUTTE. MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WANBLEE...NORRIS AND CEDAR BUTTE.
LAT...LON 4355 10171 4383 10163 4375 10080 4372 10079
4374 10075 4371 10072 4371 10068 4373 10067
4372 10063 4339 10073 4339 10080
TIME...MOT...LOC 2324Z 287DEG 16KT 4378 10163 4364 10105
TRIMARCHIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 N DOWNTOWN GILLETTE 44.31N 105.50W
07/30/2016 M0.75 INCH CAMPBELL WY EMERGENCY MNGR
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST WANBLEE 43.57N 101.66W
07/30/2016 E60 MPH JACKSON SD FIRE DEPT/RESCUE
MARBLE SIZE HAIL IN THIS STORM
&&
KCLARKThe Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
The spotter reported 60 mph wind gusts.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645372, 645374.